MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: c2.038" catheter, unknown manufacturer.Pma/510(k) #: k151676 this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a retracta detachable embolization coil was used for an unknown procedure.During the procedure, the physician attempted to deploy the coil through the catheter but "it was very tight and the coil did (not) deploy." the coil was removed from the patient and was not used.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Correction: this report is being sent to indicate the complaint event is not reportable.Upon completion of the investigation this file has been reassessed.Based on the original users report of ¿dr.Tried to deploy inside catheter it was very tight and coil did not deploy¿ the investigation conclusion is "coil lodging in catheter." there has not been a precedent setting event where coil lodging in catheter has caused or contributed to a serious injury.Therefore, the event is not reportable under fda 21 cfr part 803 as it does not meet the criteria for a death, serious injury or reportable product malfunction as there is no indication of the malfunction leading to an adverse event.
 
Additional Manufacturer Narrative
D10 ¿ product received on: 03oct2019.Investigation ¿ evaluation: a visual inspection, dimensional verification, and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, drawings, the instructions for use, manufacturing instructions, quality control, and specifications.The catheter, deployment wire and coil, and spiral holder were returned for investigation.There was excessive biomatter on the coil.The transition of the delivery wire to coil remained undamaged and there were no kinks observed.No surface damage or kinks were observed on the catheter.The catheter was able to be flushed without difficulty or resistance, and a representative 0.035" wire guide was able to be advanced and removed smoothly.Dimensional analysis of the coil length and wire outer diameter confirmed it was within the correct specifications and tolerances.Additionally, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify the failure mode prior to lot release and the risks associated with these devices are acceptable when weighed against the benefits.The device history record for the complaint lot and related subassembly lots revealed no reported nonconformances.A review of complaint history records shows no other complaints associated with the complaint device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings: "the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter." precautions: "prior to introduction of the embolization coil, flush the angiographic catheter with saline." product recommendations: "the following catheters are recommended for use with retracta detachable embolization coil: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38." instructions for use: "6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.Note: do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached." how supplied: "upon removal from package, inspect the device to ensure no damage has occurred." a review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The complaint was confirmed based on customer testimony.The device was examined and there was no evidence that the device was not manufactured within the correct specifications and tolerances.The returned catheter was within the correct recommendations for catheter sizing in the ifu.It was also able to be flushed and a representative 0.035" wire guide was able to advance fully through the catheter without resistance.It is possible that the coil began deploying before advanced far enough into the catheter, causing it to become stuck upon further advancement.It is also possible that the catheter was not flushed during attempted advancement, causing the catheter to be blocked upon attempted advancement.Excessive forces from patient anatomy also could have caused difficult advancement of the delivery wire through the catheter.Based on the information provided, the examination of returned product and the results of the investigation, the exact cause for failure could not be determined, but it will be trended as component failure without design or manufacturing issue.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient or event information has been received since the last report was submitted on 19sep2019.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9088024
Report Number1820334-2019-02369
Device Sequence Number11467918
Product Code KRD
UDI-Device Identifier10827002341897
UDI-Public(01)10827002341897(17)230912(10)9136039
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/12/2023
Device Model NumberN/A
Device Catalogue NumberMWCER-35-7-8
Device Lot Number9136039
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2019
Initial Date Received by Manufacturer 09/09/2019
Supplement Date Received by Manufacturer11/04/2019
11/20/2019
Initial Report FDA Received Date09/19/2019
Supplement Report FDA Received Date11/12/2019
12/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.
Patient Age75 YR